Report: Blood-Thinning Drug Unmonitored Harms Nursing Home Residents

A popular blood-thinning drug is widely prescribed to elderly patients across America.
prescription1.jpg
Coumadin and its generic counterpart, warfarin, has been a noted lifesaver for those who suffer certain heart issues or stroke risks. But the drug must be carefully monitored by health care professionals, or else it can quickly become deadly. Too much, and the patient runs the risk of uncontrollable bleeding. Too little, and there is a chance of developing potentially fatal blood clots.

Nursing home patients in particular are at high risk of these complications because, as a recent ProPublica investigation reveals, this population is already vulnerable to the kinds of lapses in oversight that result from poor staffing levels and lack of training.

It’s not uncommon to hear about nursing home patients with dementia wandering off property because they aren’t properly supervised or others choking on food because aides failed to follow the proper dietary guidelines because they were rushed at meal time. Then of course there are falls and bed sores – all of this goes back to lack of proper staffing. Nursing homes across the country are cited for these violations every single day.

The issue of Coumadin is not a new one, but it is only recently gaining attention. There has long been concern regarding the high numbers of elderly nursing home patients with dementia who are prescribed antipsychotic medications, despite the high risks and mild benefit.

Coumadin is a drug that must be carefully monitored to maintain a delicate balance. But these are facilities that sometimes have trouble finding a staffer just to turn a patient over and avoid a pressure sore.

ProPublica found that, according to government inspection reports, there were at least 165 nursing home residents who were hospitalized or died following an error involving these blood-thinning medications. In all likelihood, the actual numbers are much higher, probably in the thousands. Those would be cases that fly under the radar and are never investigated by the government.

To be sure, Coumadin does have great benefits for many patients. The problem is that if it’s not properly monitored, it can result in great suffering and an untimely death.

In one case, an 89-year-old grandmother died of internal bleeding after the nursing home gave her an antibiotic and didn’t alert her physician. The problem is that particular antibiotic amplifies the effects of the Coumadin medication she was already on. She wasn’t properly monitored, with fatal effects.

Another nursing home resident was recovering from hip surgery and had to be hospitalized because of blood clots that developed in her legs after the facility failed to give her the Coumadin her doctor had prescribed. Facility staffers also did not perform certain blood tests as ordered by her doctor.

Both families later settled those personal injury lawsuits out of court.

If you or a loved one has suffered injury due to a medication error or nursing home negligence, call our offices today.

Contact the Carolina injury lawyers at the Lee Law Offices by calling 800-887-1965.

Additional Resources:
Popular blood thinner causing deaths, injuries in nursing homes, July 12, 2015, By Charles Ornstein, ProPublica

More Blog Entries:
Wright v. PRG Real Estate Mgt. Inc. – South Carolina Premises Liability Lawsuit, Aug. 6, 2015, Greenville Personal Injury Lawyer Blog

Contact Information